Home » Frequently asked Questions on Health » What are the causes for low platelet count?

What are the causes for low platelet count?

Q: My daughter is 29 years of age. She feels tired and sleepy, has blackish spots on her thigh. She had a blood profile done as she felt giddy. Her platelet count was 59,000 (normal range is 150,000 - 400,000). Her haemoglobin is 14.8, WBC is 6.4, ESR is 22. The lab comments are: RBC are normochromic and normocytic; small platelets clumps seen; no early WBCS seen and have suggested to send blood in heparin/citrate anticoagulant to establish true platelet count. Kindly enlighten me on the results and treatment for low platelet count.

A:There is a diverse list of potential underlying causes of thrombocytopaenia (low platelet count), but most cases fall within two major categories: impaired platelet production or accelerated platelet destruction. The term pseudothrombocytopaenia is used to define a state with a falsely low platelet count reported by automated haematology analysers due to platelet clumping. Ethylene-diamine-tetra-acetic acid (EDTA) is a commonly used anticoagulant for blood sampling for determination of complete blood counts. Pseudothrombocytopaenia is a phenomenon in which a spuriously low platelet count is given by automated analysers due to the presence of antiplatelet antibodies in blood that cause platelet clumping. It may occur both in normal individuals and in patients with a variety of diseases (infections with human immunodeficiency virus, rubella, and cytomegalovirus; autoimmune disorders; neoplastic diseases; thrombotic disorders; and possibly trauma) when their blood samples are anticoagulated with EDTA. Its incidence is low in the general population and this condition is not associated with haemorrhagic diathesis (bleeding) or platelet dysfunction. However, failure to recognize pseudothrombocytopaenia may cause a subject with a normal platelet count to be considered as if he/she had severe thrombocytopaenia leading to needless evaluations, cancelling of surgical procedures, avoidance of conduction anaesthesia, unwarranted splenectomies, and undue patient expense and anxiety. Commonly, this clumping is caused by an alteration of the platelet surface glycoproteins when they are incubated with a calcium chelator such as EDTA. These modified platelet antigens then react to anti-platelet autoantibodies (immunoglobulins of both the IgG and IgM types) to form these large agglutinates. The aggregation of platelets in patients with EDTA-dependent pseudothrombocytopaenia can be prevented by the use of other anticoagulants such as sodium citrate or heparin but sometimes even these agents can induce platelet clumping. The addition of aminoglycosides is a useful way to diagnose this condition and to evaluate these patients appropriately in routine testing.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------